General Question

sanman's avatar

My son has been taking iboprofen for years for a knee injury. It seems he has suddenly developed and allergy to it. Is this possible?

Asked by sanman (4 points ) May 24th, 2011

he is due to have surgery soon and I know the doctor will want him to take some sort of nsaid for inflamation. Will there be a problem now?

Observing members: 0 Composing members: 0

10 Answers

Blackberry's avatar

I don’t know how it happens, but it is possible. I can’t drink regular milk anymore starting from 3 years ago when I just randomly became intolerant of it.

Mariah's avatar

It’s possible to become allergic to anything at any time. Also, I think usually you’re supposed to stop taking NSAIDs one week before surgery.

derekfnord's avatar

Yes, I assume it’s possible (most allergies can be developed rather than inborn). But when you say “it seems” he’s developed an allergy to it, what makes you say that? Has he been tested for an allergy to it? I wouldn’t assume he’s become allergic to it when it might be something else…

sanman's avatar

Yes derekfnord, He has been tested for allergies when he was a teenager and is allergic to many things. He also has asthma. He is bipolar and is in the hospital right now getting his meds tweeked. He was given iboprofen to help with his knee pain and had an asthma attack right after he took the meds. The doctor treating him said that he must be allergic to the nsaid and I was kinda of shocked since he has been taking them to help the inflamation until he has surgery in a month,

cockswain's avatar

It is absolutely possible to suddenly develop an allergy to something one has been exposed to for years.

derekfnord's avatar

@sanman That sounds to me like the doctor is just assuming that because the asthma attack came after taking the ibuprofen, the ibuprofen caused it. I’m not a doctor, but that seems like just a guess to me (however educated). I wonder if there’s an actual test they can run to determine whether he’s allergic to nsaids or not…

Ron_C's avatar

I have recently had a similar experience. I have always been give morphine when in sever pain (I have painful accidents on a painfully regular basis). On my last trip the the emergency room they gave me morphine and I had a sever allergic reaction. The emergency room doctor thought I was going to die. I am now very careful because there is no good alternative to morphine and I hate pain.

Lightlyseared's avatar

Yes it’s possible. NSAID’s cause asthma attacks in upto 20% of adult asthmatics (the number varies depending on who is counting). NSAID induced asthma is much rarer in a children so it seems to be one of those things asthmatics get more prone to as they get older. There are several other types of analgesic available so the doctors should be able to control your sons pain with out needing to use any NSAID’s.

@Ron_C You could try IV paracetamol. In double blind clinical trials it outperforms morphine for the control of post operative pain

Ron_C's avatar

@Lightlyseared good to know. Unfortunately my mind sort of goes blank when I am in pain. I hope that I remember. Even better, I hope that I never have another painful accident.

Lightlyseared's avatar

@Ron_C yeah, avoiding pain is probably the most effective tactic.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther